A CON­FOUND­ING MED­I­CAL MYS­TERY

Reader's Digest (Canada) - - Front Page - BY LISA BEN­DALL IL­LUS­TRA­TION BY VIC­TOR WONG

THE PA­TIENT: Arthur*, a 64-year-old re­tired ac­coun­tant

THE SYMP­TOM: Painful leg tin­gling THE DOC­TOR: Dr. Philippe Huot, move­ment dis­or­der neu­rol­o­gist, McGill Uni­ver­sity Health Cen­tre, Mon­treal

IN 2004, ARTHUR was di­ag­nosed with Parkin­son’s disease, the pro­gres­sive ner­vous sys­tem dis­or­der most known for af­fect­ing bal­ance and move­ment. He ex­pe­ri­enced those symp­toms, but what caused him the most dis­tress was some­thing more un­usual: an ex­cru­ci­at­ing pins-and-nee­dles sen­sa­tion in his right leg that had started a few years af­ter the on­set of his disease.

The con­stant pain made sleep­ing and walk­ing dif­fi­cult, and the only thing that brought fleet­ing re­lief was a hot shower.

A neu­rol­o­gist had Arthur try an an­tide­pres­sant that can some­times re­lieve phys­i­cal dis­com­fort, and an­other med­i­ca­tion for neu­ro­pathic pain, but nei­ther helped. In 2014, Arthur was re­ferred to Dr. Philippe Huot, who now works at the Mon­treal Neu­ro­log­i­cal In­sti­tute and Hos­pi­tal.

Huot was puz­zled by Arthur’s case. Some Parkin­son’s pa­tients develop rest­less legs syn­drome, he ex­plains, which causes an un­pleas­ant, creep­y­crawly feel­ing. “Usu­ally it’s in both legs, though, and it’s al­le­vi­ated by move­ment,” he says.

Also, al­though Arthur com­plained about only his leg, Huot learned from the pa­tient’s wife that he also ex­pe­ri­enced dizzi­ness, fa­tigue, ap­a­thy and signs of anx­i­ety and de­pres­sion. He spent his days watch­ing TV in­stead of so­cial­iz­ing with friends as he used to.

A nerve-con­duc­tion study was run on Arthur, which ruled out nerve dam­age and sup­ported Huot’s sus­pi­cion that this wasn’t just a leg prob­lem.

Con­sid­er­ing that Arthur’s pain be­gan years af­ter he was di­ag­nosed with Parkin­son’s, Huot won­dered if it was a re­sult of the disease’s pro­gres­sion and in­creased his pa­tient’s dosage of lev­odopa, the med­i­ca­tion that helps the brain make more dopamine, which is de­fi­cient in peo­ple with Parkin­son’s. “That didn’t work,” Huot re­calls, but think­ing about med­i­ca­tion did put him on the right path.

Ten years ear­lier, Huot dis­cov­ered, Arthur had taken dopamine ag­o­nist drugs. Com­monly pre­scribed for Parkin­son’s, they are of­ten dis­con­tin­ued be­cause many pa­tients ex­pe­ri­ence im­pulsec­on­trol dis­or­ders while tak­ing them. The pa­tients turn into gam­blers, shop­ping ad­dicts or overeaters. Some­times, they ex­pe­ri­ence a pe­cu­liar side ef­fect known as pund­ing—per­form­ing a repet­i­tive, pur­pose­less ac­tion, such as lin­ing up pa­per clips or other small ob­jects.

At that time, Arthur spent ex­trav­a­gant amounts of money on lot­tery tick­ets and was forced to stop tak­ing the med­i­ca­tion—ex­actly seven years ago, when the leg pain be­gan.

Due to the tim­ing, Huot sus­pected dopamine ag­o­nist with­drawal syn­drome (DAWS), which had only been re­cently iden­ti­fied. Neu­rol­o­gists to­day, warier of im­pulse-con­trol dis­or­ders, are more likely to ta­per dopamine ag­o­nists than they were a decade ago. Con­se­quently, an aware­ness is emerg­ing that per­haps one-fifth or more of pa­tients who go off them have symp­toms like Arthur’s, some­times last­ing for years. “Would it abate af­ter 10 or 20 years?” Huot won­ders. “At this time, it’s still un­known.”

Since the treat­ment for DAWS is to go back on the med­i­ca­tion, Huot pre­scribed it and asked Arthur’s wife to watch out for any re­cur­rence of im­pul­sive be­hav­iour.

Within two weeks, Arthur’s leg tin­gling dis­ap­peared, but his care­less spend­ing re­turned and he gained 20 pounds. Also, when­ever he saw a box of tis­sues, he felt com­pelled to re­move them un­til the box was empty.

Huot re­duced the med­i­ca­tion, which min­i­mized those urges while keep­ing the tin­gling at bay. Al­though Arthur once again felt ap­a­thetic, it was less se­vere than when he wasn’t tak­ing the dopamine ag­o­nist at all.

“He was free of pain, and that was his main con­cern,” says Huot. “We felt the bal­ance was ac­cept­able.”

Some pa­tients on dopamine ag­o­nist drugs

turn into com­pul­sive gam­blers.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.